Letters to the Editor
Reply: Depression, Stroke Diagnosis, and SSRI Discontinuation Syndrome
I thank Dr Haddad and Dr Dursun for their interest in my case report (1) and for giving me an opportunity to address and discuss their concerns regarding whether physical symptoms related to paroxetine discontinuation were misdiagnosed as minor strokes. They assert that the manifested ataxia and bilateral motor weakness may have been be related to the physical symptoms of selective serotonin reuptake inhibitor (SSRI) discontinuation syndrome and were unlikely to be caused by minor strokes.
As pointed out in the discussion, brain ischemia (that is, minor strokes) could better account for the neurological symptoms than could coexisting discontinuation syndrome, for several reasons. First, apart from 2 ischemic events following paroxetine discontinuation, the patient had presented to the emergency department with numerous episodes of transient ischemic attacks (TIA) involving vertebrobasilar territory. But on only 2 occasions were the motor weakness and ataxia that occurred following discontinuation of paroxetine considered serious enough to warrant admission to the hospital. Given the evidence of cerebrovascular disease with recurrent TIAs, cardiovascular risk factors, and magnetic resonance imaging (MRI) findings, the neurological symptoms were clinically judged to be directly related to brain ischemia. Moreover, it is necessary to rule out a primary neurological condition such as stroke prior to considering neurological symptoms as physical symptoms of discontinuation syndrome (2). I admit that the objective assessment of motor power can be clinically challenging when the patient is agitated and tired. However, on repeat evaluations after the admission, the determination and documentation of motor weakness, pyramidal signs, and ataxia were consistent. Although “confusion” is a vague term, it is still frequently used in emergency to describe disorientation and muddled thinking. It is possible that both brain ischemia and discontinuation syndrome could have contributed to delirium.
The time course of symptom resolution for both discontinuation syndrome and minor strokes certainly overlapped in this patient. As with discontinuation syndrome, minor strokes are time-limited and reversible. The lack of progression in MRI findings was cited as the evidence against minor strokes. However, the patient’s clinical chart indicated that, during the second episode, cognitive symptoms as well as neurological symptoms definitely worsened and that recovery was incomplete, with residual deficits (This was not discussed in my case report, owing to lack of space.) Possibly overlapping symptoms (for example, delirium, weakness, and ataxia) and time course for symptom resolution between SSRI discontinuation syndrome and minor strokes may have complicated the identification of cooccurring stroke in SSRI discontinuation syndrome. Ruling out minor strokes in this patient with severe cerebrovascular disease remains virtually impossible.
The cooccurrence of SSRI discontinuation and minor strokes does not necessarily imply a causal relation and may be coincidental. The biological mechanisms suggesting a cause–effect relation between SSRI discontinuation and stroke remain largely speculative. Catechol- amine activation and the related increase in blood pressure and decrease in cerebrovascular reserve have been postulated as possible mechanisms (1). Although blood pressure variation is seldom reported in SSRI discontinuation syndrome in healthy patients, this observation can not be generalized to a elderly patient with hypertension and cerebrovascular disease. Further, stimulation of the catecholamine system seems to induce platelet activation (4). Platelet activation may lead to platelet adhesion, aggregate formation, microembolization, release of granular constituents, thromboxane A2 formation, and vascular occlusion (5). Hence, platelet activation may play an important role in acute cerebrovascular events. Further, recent evidence suggests that paroxetine may have a protective effect against thrombotic vascular events, attributable to the inhibitory effect of SSRIs on serotonin- mediated platelet activation (6). More studies are required to examine the time course for the reversibility of the antiplatelet effect after acute discontinuation and the role of platelet activation on stroke-like symptoms in SSRI discontinuation syndrome.
Dr McNevin’s views about the role of depression in the development of ischemic stroke and the effect of SSRI treatment in preventing stroke are consistent with emerging literature on this subject (7,8). He rightly points out that SSRIs may play a role in preventing ischemic vascular events such as myocardial infarction (MI) and stroke (8). Taking into account that depression may increase the risk for ischemic stroke (7) and that platelet activation is associated with depression and stroke (9,10), it is conceivable that SSRIs may confer a protective effect against ischemic events, through their antiplatelet and antidepressant effects.
The depression recovery and inhibition of platelet activation associated with SSRI treatment may have additive protective effects against ischemic vascular events. Future studies should examine the differences in risk for MI or stroke in clinically recovered and nonrecovered depression patients treated with SSRIs. I agree with Dr McNevin’s opinion that SSRIs can be considered as a treatment of choice for patients with MI and ischemic stroke, owing to their efficacy, safety, and antiplatelet properties. Although 2 case–control studies failed to show association between SSRI use and intracranial bleeding (ICB) (11,12), caution should be exercised in using SSRIs at higher therapeutic dosages in patients with ICB and bleeding diathesis. Certainly, close monitoring is required when combining SSRIs with anticoagulants and nonsteroidal antiinflammatory drugs in these patients.
1. Ramasubbu R. Minor strokes related to paroxetine discontinuation in an elderly subject: emergent adverse events. Can J Psychiatry 2003;48:281–2.
2. Black K, Shea C, Dursun S, Kutcher S. Selective serotonin reuptake inhibitor discontinuation syndrome: proposed diagnostic criteria. J Psychiatry Neurosci 2000;25:255–61.
3. Michelson D, Fava M, Amsterdam J, Apter J, Londborg P, Tamura R, and others. Interruption of selective serotonin reuptake inhibitor treatment: double blind, placebo controlled trial. Br J Psychiatry 2000;176:363–8.
4. Von Kanel R, Dimsdale JE. Effects of sympathetic activation by adrenergic infusions on hemostasis in vivo. Eur J Haematol 2000;65:357–69.
5. Harker LA, Ritchie JL. The role of platelets in acute vascular events. Circulation 1980;6:8–13.
6. Sauer WH, Berlin JA, Kimmel SE. Effect of antidepressants and their relative affinity for the serotonin transporter on the risk of myocardial infarction. Circulation 2003;108:32–6.
7. Ramasubbu R, Patten SB. Effect of depression on stroke morbidity and mortality. Can J Psychiatry 2003;48:250–7.
8. Sauer WH, Berlin JA, Kimmel SE. Selective serotonin reuptake inhibitors and myocardial infarction. Circulation 2001;104:1894–8.
9. Musselman DL, Tomer A, Manatunga AK, Knight BT, Porter MR, Kasey S, and others. Exaggerated platelet reactivity in major depression. Am J Psychiatry 1996;153:1313–7.
10. Vanschoonbeek K, Feijge MA, Keuren JF, Coenraad Hemer H, Lodder JJ, Hamulyak K, and others. Thrombin-induced hyperactivity of platelets of young stroke patients: involvement of thrombin receptors in the subject-dependent variability in Ca2+ signal generation. Thromb Haemost 2002;88:931–7.
11. deAbajo FJ, Jick H, Derby L, Jick S, Schmitz S. Intracranial haemorrhage and use of selective serotonin reuptake inhibitors. Br J Clin Pharmacol, 2000;50:43–7.
12. Bak S, Tsiropoulos I, Kjaersgaard JO, Andersen M, Mellerup E, Hallas J, and others. Selective serotonin reuptake inhibitors and the risk of stroke. A population-based case-control study. Stroke 2002;33:1465–73.
Rajamannar Ramasubbu MD, MRCPsych, FRCPC, MSc